Minnesota, 2022

Hail and Damaging Winds in Minnesota, May 9, 2022

May 9, 2022 · NWS ARX · 7 events in 2 counties and zones

A line of storms moved across southeast Minnesota during the evening of May 9th. These storms produced hail across portions of Wabasha and Olmsted Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A line of storms moved across southeast Minnesota during the evening of May 9th. These storms produced hail across portions of Wabasha and Olmsted Counties. The largest reported hail was half dollar sized in Lake City (Wabasha County). A few strong wind gusts also occurred and the automated weather observing equipment at the Rochester (Olmsted County) airport measured a 76 mph gust.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 9, 5:19 PM CST, 54 minutes earlier.

Area forecast discussion, May 9, 5:19 PM CST, 54 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
619 PM CDT Mon May 9 2022

.DISCUSSION...(This evening through Monday)
Issued at 235 PM CDT Mon May 9 2022

Key Messages:

- Severe weather threat this evening

A low pressure system over eastern North Dakota is slated to lift
northeastward through southern Canada as the associated short wave
trough rides up and along the southwest to northeast oriented
pressure gradient with ridging holding steady off to the east.
Satellite imagery shows an expansive field of stable cumulus over
the forecast area with sounding analysis showing a decent capping
inversion in place. Depending on how well surface temperatures reach
this afternoon will play a large roll into how quickly storms can
develop as a front approaches from the west and the lower atmosphere
destabilize. There is a brief window where severe weather is
expected. Should this play out there will be a chance
for surface based storms. With enough overlap of strong shear and
CAPE, some storms could be severe with the main threats being hail,
winds, and a few tornadoes.

Tuesday Through Thursday

Tuesday will depend on the progress of the cold front and where it
settles.  The current trends have the front lingering...then
gradually dropping south during the day.  Scattered showers and
thunderstorms will be possible however convergence along the front
and the warm advection is on the weaker side.  The HREF MUCAPE axis
for Tuesday is from Iowa toward southern WI and this increases from
3000 J/kg during the day to 4500 J/kg.  The HREF also has some max
UH areas along the gradient of MLCAPE near I90 around 16Z and these
shift east through early afternoon, with a second area increasing
farther south across southwest WI into central and eastern WI during
the afternoon. The forecast soundings have shear values of 45 to
55kts. Thus... if can see better convergence could see stronger
storms along the front.  The marginal risk has been elevated to a
slight risk for parts of WI and includes areas from Tomah eastward.

A mid latitude wave will lift northeast Wednesday into Thursday. The
location of the mid-level ridge extends from Arkansas north toward
Wisconsin. Forecast soundings show warm mid level temperatures in
place with the organized convection across the Dakotas into
MN/northern WI and the U.P.  The low level jet strengthens over the
Plains into the Upper Mississippi Valley with a surface front in the
area.  Locally, precipitation chances appear to be isolated, however
storms may try to develop southward Wednesday night. In the shorter
term will need to watch the periphery of the cap each day.
Thursday looks like the warmest day with highs in the 80s to lower
90s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 619 PM CDT Mon May 9 2022

Main focus for this TAF period is showers and scattered
convection moving through the area this evening. Thunderstorm
cells have developed in SE Minnesota and are moving northeast.
Additional cells could develop south of the current ones, which
would impact the airports. Thunderstorms should impact KRST
briefly this evening, so have included in a TEMPO group for a few
hours. Because KLSE is further downstream, there is lower
confidence on storms directly impacting that site. For now, stuck
with VCTS, but will continue to monitor for storm development and
amend the TAF if necessary. When showers move in, ceilings will
lower to MVFR conditions and gusts up to 28 kts are possible.

Once storms and showers move past the TAF sites, ceilings should
improve to VFR and winds speeds will decrease. Another round of
light showers is expected for tomorrow morning through the end of
the TAF period. Ceilings could lower to MVFR conditions when the
rain moves in.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

DISCUSSION...Peters/MEP/Zapotocny
AVIATION...Dahl
Hazardous weather outlook, May 9, 11:38 AM CST, 6 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
1238 PM CDT Mon May 9 2022

IAZ011-030-WIZ017-029-034-042>044-053>055-061-102145-
Allamakee-Clayton-Taylor-Clark-Jackson-Monroe-Juneau-Adams-Vernon-
Crawford-Richland-Grant-
1238 PM CDT Mon May 9 2022

This Hazardous Weather Outlook is for portions of northeast
Iowa and southeast Minnesota through southwest and central
Wisconsin.

.DAY ONE...Today and Tonight

Southeast winds will gust up to 40 mph today.

Scattered storms may develop this evening. Any storms that
develop could become severe with large hail, damaging winds, and
possibly a tornado, mainly between 6 PM and 11 PM.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Periodic thunderstorm chances persist through the remainder of
the week, but it is too early to discern any severe weather
potential.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ018-019-029-102145-
Floyd-Chickasaw-Fayette-
1238 PM CDT Mon May 9 2022

This Hazardous Weather Outlook is for portions of northeast Iowa
and southeast Minnesota.

.DAY ONE...Today and Tonight

Southeast winds of 20 to 30 mph with gusts upwards of 45 mph
today. A Wind Advisory is in effect.

Scattered storms may develop this evening. Any storms that
develop could become severe with large hail, damaging winds, and
possibly a tornado, mainly between 6 PM and 11 PM.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Periodic thunderstorm chances persist through the remainder of
the week, but it is too early to discern any severe weather
potential.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this early evening.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ008>010-MNZ079-086>088-094>096-WIZ032-033-041-102145-
Mitchell-Howard-Winneshiek-Wabasha-Dodge-Olmsted-Winona-Mower-
Fillmore-Houston-Buffalo-Trempealeau-La Crosse-
1238 PM CDT Mon May 9 2022

This Hazardous Weather Outlook is for portions of north central
Iowa...northeast Iowa...southeast Minnesota and west central
Wisconsin.

.DAY ONE...This Afternoon and Tonight
Southeast winds of 20 to 30 mph with gusts upwards of 50 mph
today. A Wind Advisory is in effect for parts of the area.

Numerous storms may develop this evening. Any storms that develop
could become severe with very large hail, a tornado, possibly
strong, and damaging winds mainly between 6 PM and 11 PM.
Lightning can be expected with any storms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Periodic thunderstorm chances persist through the remainder of the
week, but it is too early to discern any severe weather potential.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon and early evening.

Zapotocny

In the hours before

Local storm report, May 9, 3:45 PM CST, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
445 PM CDT MON MAY 9 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1253 PM     NON-TSTM WND GST 3 N STEWARTVILLE        43.90N 92.49W
05/09/2022  M54 MPH          OLMSTED            MN   OFFICIAL NWS OBS

&&
Special weather statement, May 9, 4:20 PM CST, 1 hour 53 minutes before
Special Weather Statement
National Weather Service La Crosse WI
520 PM CDT Mon May 9 2022

IAZ008-MNZ079-086-087-094-092330-
Mitchell-Wabasha-Dodge-Olmsted-Mower-
Including the cities of Osage, Wabasha, Dodge Center, Rochester,
and Austin
520 PM CDT Mon May 9 2022

...Thunderstorms developing along Interstate 35...

Thunderstorms are beginning to develop along Interstate 35 in
Minnesota. Storms that develop will have potential to turn severe
quickly this evening with a threat of very large hail, damaging
winds, and perhaps a tornado. The storms will advance into
southeast Minnesota and parts of northeast Iowa through 630 PM.
Have multiple ways to receive warnings and stay weather aware
this evening!
Special weather statement, May 9, 5:42 PM CST, 31 minutes before
Special Weather Statement
National Weather Service La Crosse WI
642 PM CDT Mon May 9 2022

IAZ008-009-018-019-MNZ094-095-100100-
Mitchell-Howard-Floyd-Chickasaw-Mower-Fillmore-
Including the cities of Osage, Cresco, Charles City, New Hampton,
Austin, and Preston
642 PM CDT Mon May 9 2022

...Thunderstorms developing along Interstate 35...

Thunderstorms are developing east of Interstate 35 in north-
central Iowa. Storms that develop will have potential to turn
severe quickly with a threat of large hail and damaging winds.
The storms will advance into north-central Iowa and parts of
southeast Minnesota through 8 PM. Have multiple ways to receive
warnings and stay weather aware this evening!
Special weather statement, May 9, 5:47 PM CST, 26 minutes before
Special Weather Statement
National Weather Service La Crosse WI
647 PM CDT Mon May 9 2022

MNZ079-100000-
Wabasha MN-
647 PM CDT Mon May 9 2022

...A strong thunderstorm will impact portions of northwestern Wabasha
County through 700 PM CDT...

At 646 PM CDT, Doppler radar was tracking a strong thunderstorm near
Goodhue, or 8 miles south of Red Wing, moving northeast at 45 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northwestern
Wabasha County, including the following locations... Gilbert Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1000 PM CDT for southeastern
Minnesota.

&&

LAT...LON 4437 9255 4437 9243 4445 9243 4446 9228
      4445 9225 4430 9255
TIME...MOT...LOC 2346Z 222DEG 39KT 4443 9252

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

KAA

The radar

The Minneapolis radar (KMPX), 103 km away, was scanning. The volume nearest the first event began at 00:13 UTC.

Open the radar archive at this moment

Event by event

5 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Wabasha

When
May 9, 6:13 PM CST
Where
Wabasha County, 3.76 mi NNW of Oak Center
Measured
1 in hail
Reported by
Public
Coordinates
44.400, -92.430

Quarter sized hail was reported north of Oak Center.

Hail, Olmsted

When
May 9, 6:26 PM CST
Where
Olmsted County, 1.21 mi SW of Douglas
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.110, -92.590

Hail, Wabasha

When
May 9, 6:27 PM CST
Where
Wabasha County, Lake City
Measured
1.25 in hail
Reported by
Public
Coordinates
44.450, -92.270

Up to half dollar sized hail was reported in Lake City.

Hail, Olmsted

When
May 9, 6:29 PM CST
Where
Olmsted County, Byron
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
44.030, -92.650

Hail, Olmsted

When
May 9, 6:47 PM CST
Where
Olmsted County, 3.59 mi SSW of Rochester
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.980, -92.490

Thunderstorm Wind, Olmsted

When
May 9, 6:54 PM CST
Where
Olmsted County, 1 mi W of Judge
Measured
66 kt (76 mph) measured gust
Reported by
ASOS
Coordinates
43.900, -92.490

The automated weather observing equipment at the Rochester airport measured a 76 mph wind gust.

Thunderstorm Wind, Wabasha

When
May 9, 6:55 PM CST
Where
Wabasha County, Millville
Measured
52 kt (60 mph) measured gust
Reported by
Amateur Radio
Coordinates
44.250, -92.300

A 60 mph wind gust occurred in Millville.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2022Every state in 2022This day in weather historyWarnings in Minnesota, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1025576, 1025578, 1025583, 1025579, 1025585, 1025588, 1025592.